Is it possible to take paracetamol and ibuprofen simultaneously? What is the difference between these painkillers?

We can feel pain for many reasons, but it can sometimes be difficult to manage.

It doesn’t matter if you have a headache or a broken bone, it can leave you wondering when you should get more pain relief.

 Here's everything you need to know when it comes to mixing pain relief

1

Here are all the details about mixing pain relief

Paracetamol as well as ibuprofen both work well to relieve pain. However, not everyone can use them. Some people are advised to avoid them.

Some people may be able to take them simultaneously, but it could pose a danger for others.

New data from LloydsPharmacy revealed that most Brits experience some type of physical discomfort at least once a day, but only one in five (22%) do not take any measures to relieve the pain.

This article will cover everything you need to know regarding mixing pain relief.

Can you take paracetamol with ibuprofen?

If you are 16 years old or olderThe NHS has some advice that it is perfectly safe to take paracetamol and ibuprofen together.

You have the option to take one or both tablets at once, or separate.

You could, for example, spread your four-hourly doses 2 hours apart.

However, the health system advises you to think carefully about whether you really do need both and that you see your GP if self-medicating continues after three days.

Mixing both drugs and alcohol is possible, though it’s best to avoid excessive drinking if you are feeling unwell.

Paracetamol and Ibuprofen can also be purchased over-the counter.

What is the difference in ibuprofen from paracetamol?

The major difference between the drugs is that ibuprofen has an anti-inflammatory effect, while paracetamol doesn’t.

These drugs can be taken every 4 hours and are used to control fevers and pain.

However, ibuprofen is a more effective anti-inflammatory medication (NSAID) because it reduces inflammation.

There are two types of inflammation: they can be signs of infection and a body’s response. It can be used to relieve arthritis, pains due to period, back or toothache. It can be used to reduce swelling due to sprains/strains. However, the NHS advises that you wait at least 48-hours to ensure the healing process doesn’t slow down.

The main difference between the two is that ibuprofen should be avoided on an empty stomach. This is because it can irritate stomach linings and lead to ulcers.

Ibuprofen works best when taken together or right after eating.

Paracetamol doesn’t need to be taken with food. It can be safely taken with most other medications.

What are the circumstances in which you should not use paracetamol and ibuprofen together?

A child should not be given ibuprofen or paracetamol at the same time.

The NHS suggests that you switch to another painkiller if the first does not seem to work.

Who should take which painkiller?

The body also breaks down paracetamol and Ibuprofen differently.

Some people cannot take ibuprofen.

  • You have had an allergy to ibuprofen in the past.
  • You have experienced allergic reactions such as wheezing, runny nose, or skin reactions following the administration of aspirin or another NSAID.
  • Are you trying to get pregnant?
  • Do you have high blood pressure?

You should tell your doctor or pharmacist before taking ibuprofen if you have any of the following:

  • A stomach ulcer or perforation can occur if there is bleeding.
  • If you have a medical condition that increases your risk of bleeding,
  • Liver problems, such as liver fibrosis, cirrhosis or liver failure
  • Heart disease and severe heart failure
  • Failure of the kidneys
  • Crohn’s disease or ulcerative colitis
  • Chickenpox or shingles – taking ibuprofen can increase the chance of certain infections and skin reactions

What side effects can paracetamol or ibuprofen have?

Paracetamol can cause side effects in small doses. However, the NHS states that it can cause:

  • A reaction to allergens that can lead to rash or swelling
  • Flushing, low blood pressure and a fast heartbeat – this can sometimes happen when paracetamol is given in hospital into a vein in your arm
  • Blood disorders such as leukopenia and thrombocytopenia are two examples.
  • Liver and kidney damage, if you take too much – this can be fatal in severe cases

Too much ibuprofen can cause side effects such as:

  • Feeling and being sick
  • Stomach pain
  • Feeling tired, or sleepy
  • Black poo and blood in your vomit – a sign of bleeding in your stomach
  • Ringing in your ears
  • Difficulty breathing, changes in heart rate

These side effects can be caused by paracetamol and ibuprofen. Talk to your doctor.

If they use ibuprofen, they are at greater risk for stomach ulcers in the elderly. It is also important to avoid taking ibuprofen if you have a chronic condition.

Pregnant ladies should avoid using ibuprofen, and they are usually advised to take paracetamol.

Paracetemol should also be used with caution.

Edinburgh University conducted a 2018 study that found that painkillers used during pregnancy can affect fertility. This is because they reduce the number cells in a foetus that become sperm or egg producing cells.

How long should you wait before taking paracetamol?

Paracetamol is usually taken in one to two 500mg tablets for adults, up to four times per day.

Between doses, you should allow four hours.

The usual dosage for ibuprofen is one to three 200mg tablets per day.

Sometimes, a doctor might prescribe a higher dose up to 600mg for four times daily.

It is best to take ibuprofen 3 times per day. Allow at least 6 hours between each dose.

If you take it four times per day, allow at least four hours between each dose.

Your doctor might recommend slow-release ibuprofen capsules or tablets for those suffering from chronic pain.

If you take ibuprofen twice daily, it is a good idea to take them once per day in the evening.

What happens if you take too many paracetamol or ibuprofen.

It is possible to become addicted to paracetamol and ibuprofen.

If your pain is severe, don’t be tempted to take twice the dose.

You should immediately call your doctor if you suspect you have taken too much or an overdose.

Do not drive yourself to A&E – get someone else to drive you or call for an ambulance.

You should bring the entire pill packet or leaflet, as well as any other medicine, with you.

How many consecutive days can you take paracetamol and ibuprofen?

The NHS recommends that you take the lowest possible dose of ibuprofen tablets for as short a time as possible.

It may be necessary to only take the pain for a short time, such as toothache and period pain.

It should not be used for longer than 10 days without consulting your doctor. Also, don’t use ibuprofen spray, mousse, or gel for more then two weeks without consulting your doctor.

If you have a longer-term health issue, like rheumatoidarthritis, you might need to take ibuprofen more often.

Your doctor may recommend a medication to protect your stomach against side effects if you take ibuprofen longer than six months.

Paracetemol is a medication that should be consumed in small amounts.

If the symptoms you are experiencing and taking the tables for do not improve within three days, then you should consult your GP or dial NHS 111.

From headaches to period pains – here’s which painkillers you should be taking

Latest News

Related Articles

LEAVE A REPLY

Please enter your comment!
Please enter your name here